5-HTP Side Effects

5-HTP side effects5-HTP has been around as a supplement since 1995 – long enough for any longer term side-effects to emerge. Overall, it’s safety record seems pretty impressive.

There are no reports anywhere of anyone having any major reactions to using 5-HTP, and the only side effects seem to be temporary and minor.

Better than Prozac

Overwhelmingly, people report less troublesome  and fewer side-effects of 5-HTP than from anti-depressants such as Prozac and Zoloft. What’s more, there are no withdrawal agonies such as you can expect when you stop taking anti-depressant medications.

In fact, a number of people have commented that 5-HTP has completely eased their withdrawal from anti-depressants. (I found one report about coming off Effexor, and two from Paxil.)

Short term 5-HTP side effects

There is a lot of individual variation in people’s experiences of 5-HTP. But as long as you actually have serotonin deficiency symptoms, you shouldn’t have any problems taking it. (Make sure you are not in one of the exclusion groups described below: scroll down to check this out.)

Some people experience some minor short term side effects from using 5-HTP – these are more likely if you take a higher dose. The most common side-effects are:

  1. Mild nausea on initial use, that usually goes away after a few days. You can avoid this by starting with a low dose or a time release supplement, and if you need to, take your 5-HTP with a snack. (In general though, 5-HTP is better absorbed on an empty stomach, so don’t eat too much.)
  2. You might find you have more vivid dreams when 5-HTP is taken at night. This can be good or bad…. again, it’s likely to be a problem if you take a high dose, especially just before bed. If you’re taking 5-HTP at night for insomnia, it’s even more important to choose a time release form of 5-HTP!

For some, taking 5-HTP in the morning makes them tired and sluggish during the day, rather than being pleasantly relaxed. If that is the case, you would probably do better taking it at night before bed, or lower the dose to start off with.

On the other hand, there are a few people who report the opposite effect: 5-HTP gives them a feeling of being “wired up”. If this happens, you might in fact have problems that are not related to a serotonin deficiency. In that case you might find that another supplement such as GABA will work better for you.

The effective dose and the side-effects of 5-HTP do seem to vary tremendously for different people. Some people find that 100 mg is a high dose, while others take up to 300 -400 mg or more per day (spread over the day) with good results. It’s recommended to start with a low dose, 50 mg in a single dose or 100 mg in a timed release form, and increase it later if you feel the need.

Long term safety and toxicity

Some people report that the benefits of 5-HTP wear off with time (after several weeks or months of use) while others are able to take 5-HTP for years without any problems and  ongoing beneficial results. The only way to know this is to try it!

It’s probably not a good idea to increase the dose of 5-HTP too much to try to get back the positive effects. The normal maximum recommended dose is 300-400 mg per day. Some health practitioners recommend more (for conditions such as fibromyalgia), but you probably should only increase the dose beyond this under medical supervision. Not so much because of the health risks, but because it may not be the most effective supplement for you on its own.

More likely, try a completely different type of supplement for a few weeks or months, because you may need to boost some of your other neurotransmitters such as dopamine or noradrenaline, which can become depleted after long use of a serotonin supplement. (I’ll add some more information about this later.)

The other thing that can happen after several days or weeks of use  is that you start feeling tired, and in that case (according to Ray Sahelian MD, author of 5-HTP: Nature’s Serotonin Solution) this is a sign you should probably take a break from 5-HTP for a week or two. (Dr Sahelian recommends taking a break of a week every 1-2 months, regardless, simply as a precaution against any this type of adaptation and any other possible longer term effects.)

Another side-effect that might appear after several weeks or months of use is decreased sex drive, which is common among all serotonin boosters (pharmaceutical medications such as Prozac and Zoloft, as well as natural supplements). You can generally reduce the problem by taking regular breaks, as Dr Sahelian advises.

Dr Sahelian specifically says he is not aware of any reports in the medical literature of anyone who has encountered a life threatening, toxic, or other serious adverse effect from using 5-HTP. That seems to be pretty generally agreed, though you might encounter some reports of previous safety issues with L-Tryptophan, also a popular serotonin supplement.

Back in 1989 there was a widespread outbreak of a previously unknown  but potentially fatal condition, eosinophilia-myalgia syndrome (EMS), that was traced to a contaminated synthetic L-Tryptophan from one Japanese manufacturer. L-Tryptophan was taken off the market after that (except for prescription-only sources), though it’s been available again in recent years.

L-Tryptophan is manufactured commercially by bacterial fermentation, and undergoes several steps of purification. It seems that it was a change in the purification process that resulted in the contamination. (Read this report with the full story if you are interested in the details.)

However, 5-HTP is made through a completely different process – it’s extracted from the seeds of the West African shrub Griffonia simplicifolia, which is naturally high in 5-HTP.

You still should check that you are getting your 5-HTP from a reliable source, since manufacturers vary widely in their standards, and China (and many other Asian countries) have no government standards for food or supplement processing. (That’s why I’ve been careful to only recommend Jigsaw Health supplements, using 5-HTP sourced from Switzerland, whose standards are among the highest in the world.)

Cautions and contra-indications in using 5-HTP

First, as always, be cautious if you are pregnant or trying to get pregnant, and also if you are breast-feeding.

Dr Sahelian suggests that occasional use of 5-HTP by a breast-feeding mother is probably safe, but we don’t really know about the effects on a baby.

Some people report giving 5-HTP to children as young as 8 years old (in preference to the Prozac that his doctor wanted to prescribe), with good results and no side-effects. However, Dr Sahelian suggests only using very low doses with children (50 mg or less – break open the capsule and divide it up) and taking frequent breaks. There is just too much we don’t know about how a child’s brain develops – though that doesn’t seem to bother the paediatricians and child psychiatrists who give them powerful pharmaceutical medications.

BPAD (Bipolar Affective Disorder)

If you’ve been diagnosed with BPAD, you shouldn’t use any serotonin booster, including anti-depressants, except under the close supervision of a psychiatrist. And if you think you might have BPAD, please don’t take the risk!

The problem is this: a serotonin booster can flip you very quickly from very depressed to super-manic. You’d be much better off trying a supplement like GABA which has more of an overall stabilising effect on your brain, and there are other supplements that might help with less risk of problems.

Serotonin syndrome

Serotonin syndrome results when very high levels of serotonin build up in your body. Typically it occurs from taking two or more serotonin booster medications together, eg two anti-depressants such as Prozac and one of the MAO inhibitor drugs. Almost always these are prescription medications, but there is a risk if you take a serotonin supplement such as 5-HTP or St John’s wort, together with a prescribed anti-depressant.

Always let your doctor know if you are taking 5-HTP or another supplement that boosts serotonin!

There is also a risk if you take  illicit drugs including amphetamines, LSD, cocaine or ecstasy, together with a prescribed anti-depressant or serotonin supplement such as 5-HTP.

Serotonin syndrome can be nasty. (It’s potentially fatal.)

Now, I had to include that warning, but keep in mind that there have not been any documented cases of serotonin syndrome from taking 5-HTP – mostly the risks occur if you take prescription meds. Just be careful if you are thinking of combining meds, and discuss it with your doctor.

Overview: 5-HTP safety

Here’s the quick summary: 5-HTP itself has no known long-term safety risks, and it’s been around for over 25 years by now.

As long as you are sensible and follow the guidelines and dosages suggested here, you shouldn’t have any problems, and any side-effects would most likely be mild and temporary.

Just keep in mind that anything that can change your brain chemistry can cause problems if misused, or over-used. You don’t want your brain serotonin to be too low or too high – it needs to be just right!

Return to the home page to keep reading about serotonin supplements.



About

Passionate about natural living and natural health.....  Vivienne writes and shares information to support health and well-being for us all.

Be Sociable, Share!